Alert archive / Tennessee / High Wind Warnings in 2023

High Wind Warning 3, NWS Morristown, TN

February 14, 20238 counties in Tennessee

NWS Morristown, TN issued this high wind warning at Feb 14, 2023, 3:27 AM EST for 8 counties in Tennessee. It took effect at Feb 14, 2023, 5:00 PM EST. It was in force for 13 hr. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 14, 2023, 3:27 AM EST (08:27 UTC)
In effect from
Feb 14, 2023, 5:00 PM EST
Expired
Feb 15, 2023, 6:00 AM EST
In force
13 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 14, 8:00 PM ESTNON-TSTM WND GST 551 Wsw Cades Cove, TNCORRECTS PREVIOUS NON-TSTM WND GST REPORT FROM 1 WSW CADES COVE.
Feb 14, 8:00 PM ESTNON-TSTM WND GST 551 Wsw Cades Cove, TN
Feb 14, 8:00 PM ESTNON-TSTM WND GST 553 Ese Wears Valley, TNCORRECTS LOCATION OF 1 WSW CADES COVE REPORT. THE SITE IS THE COVE MOUNTAIN WIND TOWER.
Feb 14, 8:30 PM ESTNON-TSTM WND GST 64Camp Creek, TN
Feb 14, 9:00 PM ESTNON-TSTM WND GST 65Camp Creek, TN
Feb 14, 9:00 PM ESTNON-TSTM WND GST 701 Wsw Cades Cove, TN
Feb 14, 9:00 PM ESTNON-TSTM WND GST 703 Ese Wears Valley, TNCORRECTS LOCATION OF PREVIOUS REPORT 1 WSW CADES COVE. LOCATION WAS THE COVE MOUNTAIN WIND TOWER.
Feb 15, 12:00 AM ESTNON-TSTM WND GST 621 Ene Gatlinburg, TNFROM PRIVATE WEATHER STATION.
Feb 15, 12:00 AM ESTNON-TSTM WND GST 833 Ese Wears Valley, TNFROM COVE MOUNTAIN TOWER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 8.5 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2023-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2023-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3341 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

297 
WWUS74 KMRX 140827
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
327 AM EST Tue Feb 14 2023

TNZ041-043-045-047-072-074-087-142100-
/O.UPG.KMRX.HW.A.0004.230214T2200Z-230215T1300Z/
/O.NEW.KMRX.HW.W.0003.230214T2200Z-230215T0900Z/
Cocke Smoky Mountains-Southeast Greene-Unicoi-Southeast Carter-
Blount Smoky Mountains-Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Hartford, Cedar Creek, Erwin, Unicoi, 
Limestone Cove, Hampton, Cades Cove, Elkmont, Gatlinburg, Citico,
and Coker Creek
327 AM EST Tue Feb 14 2023

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 4 AM
EST WEDNESDAY...

* WHAT...South winds 25 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...Portions of the higher elevations and foothills of the
  east Tennessee mountains.

* WHEN...From 5 PM this afternoon to 4 AM EST Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TNZ018-142100-
/O.NEW.KMRX.HW.W.0003.230214T2200Z-230215T0900Z/
Johnson-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, and Laurel Bloomery
327 AM EST Tue Feb 14 2023

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 4 AM
EST WEDNESDAY...

* WHAT...South winds 20 to 35 mph with gusts up to 60 mph
  expected.

* WHERE...Johnson County higher elevations and foothills.

* WHEN...From 5 PM this afternoon to 4 AM EST Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
3 follow-up statements
360 
WWUS74 KMRX 142016
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
316 PM EST Tue Feb 14 2023

TNZ018-041-043-045-047-072-074-087-150500-
/O.CON.KMRX.HW.W.0003.230214T2200Z-230215T0900Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
316 PM EST Tue Feb 14 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM EST WEDNESDAY...

* WHAT...South winds 20 to 35 mph with gusts up to 65 mph 
  expected.

* WHERE...Portions of the higher elevations and foothills of the
  east Tennessee mountains.

* WHEN...From 5 PM this afternoon to 4 AM EST Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
579 
WWUS74 KMRX 150252
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
952 PM EST Tue Feb 14 2023

TNZ018-041-043-045-047-072-074-087-150900-
/O.CON.KMRX.HW.W.0003.000000T0000Z-230215T0900Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
952 PM EST Tue Feb 14 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM EST WEDNESDAY...

* WHAT...South winds 20 to 35 mph with gusts up to 65 mph 
  expected.

* WHERE...Portions of the higher elevations and foothills of the 
  east Tennessee mountains.

* WHEN...From 5 PM this afternoon to 4 AM EST Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
221 
WWUS74 KMRX 150808
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
308 AM EST Wed Feb 15 2023

TNZ018-041-043-045-047-072-074-087-151100-
/O.EXT.KMRX.HW.W.0003.000000T0000Z-230215T1100Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
308 AM EST Wed Feb 15 2023

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM EST EARLY THIS
MORNING...

* WHAT...South winds 20 to 35 mph with gusts up to 65 mph 
  expected.

* WHERE...Portions of the higher elevations and foothills of the 
  east Tennessee mountains.

* WHEN...Until 6 AM EST early this morning.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this high wind warning went out at Feb 14, 12:33 AM EST, 2 hours 54 minutes earlier.

Area forecast discussion, Feb 14, 12:33 AM EST, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1233 AM EST Tue Feb 14 2023

...New AVIATION...

.UPDATE...
Issued at 931 PM EST Mon Feb 13 2023

Forecast on track this evening with no updates. Still expecting
fog later tonight but extent is uncertain. Will monitor trends
through the night.

&&

.SHORT TERM...(This evening through Tuesday) Issued at 315 PM EST
Mon Feb 13 2023

Key Messages:

1. Mostly clear and cold tonight with areas of fog again late
tonight and early Tuesday. Some possible freezing fog in
northeast sections.

2. Dry and warmer Tuesday with increasing cloudiness.

Discussion:

A weak frontal boundary lies to the northwest this afternoon. No
weather is associated with the front as upper level ridging
continues to build in across the forecast area this afternoon. The
center of the surface high is along the Florida Gulf Coast and it
extends north across much of the southeast states. Temperatures at
3 pm were above normal fro mid February in the mid 50s to lower
60s. Tonight skies will be mostly clear with lows just below
freezing northeast to the lower to mid 30s southwest. The weak
frontal boundary is expected to move through during the evening
but fog is again likely to form late as winds decrease and
temperatures drop later tonight. It may be more widespread than
this morning if mixing is too weak with the front. There also
could be isolated spots with freezing fog.

Tuesday the warming continues with high pressure area moving to
the east coast and lower pressure along a cold front moving from
the southern plains to the northern plains. A strong low level jet
will begin to develop out ahead of the system with winds becoming
south to southeast in the afternoon. Temperatures will warm as
well into the 60s, about 10 degrees above normal. By 00z Wednesday
850 MB winds will be around 50 knots just west of the Cumberland
Plateau.

&&

.LONG TERM...(Tuesday night through next Monday) Issued at 315 PM EST
Mon Feb 13 2023

Key Messages:

1. A system will affect the region Tuesday night into Wednesday,
bringing light rain areawide and strong winds to the East TN mountains
and foothills.

2. A secondary system will bring widespread showers and even a few
thunderstorms Thursday through Thursday evening. Strong to severe
thunderstorms will be possible Thursday afternoon and evening.

3. Notably colder temperatures and mountain snow showers will return
early Friday, followed by a drier, milder pattern for the weekend.

Discussion:

On Tuesday night, a vertically stacked low near MN/WI will bring a weak
cold front toward the region. Some light rain showers are likely along
this boundary Tuesday night and Wednesday as the boundary lingers but
the biggest impact will be downslope winds in the mountains and
foothills. This system will bring a 50 to 60 knot low level jet across
the region with max 850 mb winds likely higher to the northwest.
Southerly or southeasterly winds look ideal for downslope wind
enhancement in the East Tennessee mountains and foothills. Strongest
winds will be in the highest elevations and adjacent foothills with
gusts around 60 mph possible Tuesday evening and overnight. The
Cumberland Plateau will be gusty with gusts up to 40 mph possible
Tuesday evening and overnight. In the Valley, gusts around 30 mph look
more reasonable.

The LLJ will move out of the region Wednesday morning and winds will
subside but showers may continue as a weak boundary lingers over or
just south of the region. Wednesday night, a trough moves out of the
Rockies bringing a low through the Ohio Valley Thursday. The associated
cold front will be stronger with this system bringing heavy rain at
times and possibly even thunderstorms Thursday afternoon and evening.
Severe potential for Thursday is decent with high shear (deep layer
around 60 knots) and low instability (less than 500 J/KG during max
heating). If storms can get organized a few weak brief tornadoes and
damaging straight-line winds will be the main threat. The cold front
will move through in the evening.

Late Thursday night into Friday morning some light snow showers are
possible in the higher elevations of the East Tennessee Mountains, SW
Virginia and the Cumberland Plateau as cold air moves into the region.
Snow accumulations, if any, will be light and impacts are not expected
since the moisture will be swept out quickly as a trough moves in
Friday morning. Dry conditions are expected Friday afternoon through
the weekend with high pressure over the Southeast. A cold air mass will
be in place by Friday with highs in the lower 40s expected in the
Valley. A warm up is expected over the weekend with highs reaching 50
Saturday and in the mid to upper 50s by Sunday.

&&

.AVIATION...
(06Z TAFS)
Issued at 1226 AM EST Tue Feb 14 2023

Possible fog development toward sunrise still a concern, but
probability of occurrence looks to have dropped a bit so will just
include tempo groups with MVFR vsby all sites. Otherwise, VFR
conditions expected for the period all sites. A few showers may
move into the CHA area by late in the period, and will include
VCSH there. Winds will start out light, but increase from the
southeast at CHA and southwest at TYS this afternoon with some
higher gusts which will continue into the night hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             53  63  58  67 /  50  50  80  90
Knoxville McGhee Tyson Airport, TN  50  66  56  66 /  40  30  70  90
Oak Ridge, TN                       49  63  56  65 /  40  20  80  90
Tri Cities Airport, TN              47  66  52  66 /  20  10  60  80

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...High Wind Watch from this afternoon through Wednesday morning
     for Blount Smoky Mountains-Cocke Smoky Mountains-Sevier
     Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

VA...NONE.
&&

SHORT TERM...SR
LONG TERM....McD
AVIATION...
Hazardous weather outlook, Feb 13, 3:23 PM EST, 12 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
323 PM EST Mon Feb 13 2023

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-142030-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
323 PM EST Mon Feb 13 2023 /223 PM CST Mon Feb 13 2023/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few strong to severe storms will be possible Thursday afternoon
and evening, especially over southeast Tennessee and the
Cumberland Plateau. Also, potential exists for repeated heavy
rainfall that could lead to localized flooding.

In addition, strong winds are increasingly likely across the
mountains and foothills of the East Tennessee mountains Tuesday
night and again Thursday into Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

Nearby

High Wind Warnings in Tennessee, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.